Extra Weight Gain? Is it Food or Meds? Or What?

I’M UP 5 POUNDS, I FEEL LIKE CRAP, WHAT NOW???

We all know it starts with food – what we eat, how much, frequency, when, etc. Then it goes to activity, water consumption, getting enough sleep, but then it gets murky. In a depression, there’s tons of science about eating more, craving sugary/fatty foods, eating less or not eating. There are tons of factors but many of us end up with extra weight gain and feeling worse about ourselves as we move out of the depression or other episode. Not all, but the “I could care less” during the episode changes pretty quick for me when I look at the scale. The question is: did the depression cause the weight gain or did I gain weight by self medicating with food???? What other factors are in play?

For me, the main culprit has usually been meds. They helped me gain most of the weight, than I helped myself. Took 2 years to titrate (lower dosage) down 1 main culprit and another I was worried about dependency with. Then wham, bad episode, doc ups the “evil weight gain med” and a week later I’m 5 pounds up and feeling like a double failure. The pain of the episode, both mental and physical, pushed me over the edge to self medicate with food. Chicken, egg? The point: the med change helped me so much emotionally I’ve been coming out of the bad funk over the last few days. Have been able to slowly knock the increase back. And the 5 pounds, well with the lower dosage, lots of exercise, cutting back carbs, and increasing protein, not only are they gone, I’m actually back to July/Aug weight.

Lesson: There are so many factors that impact weight gain and loss, but for us on mood meds, they can have a very real impact on our hard work. Some are notorious “weight gainers” and while they help us feel more stable, we look in the mirror and are pretty unhappy with the side effects. What’s critical to remember is that mood stabilization, mental health, and mental safety come first. You can only do so much when you’re in an episode. Once you’re more stable, then you can talk to your doc about the weight issues and what you can safely do to address them. Be good to yourself – hopefully you have a plan in place and support system to call on when needed. If not – DO ONE!!!!! I wouldn’t be here typing away if those two things haven’t been my lifeline for 12 years. Although I’m preaching to many in the choir, hopefully this will shed some light for some others of you.

Huge Shout Out to Sandy Sue for her friendship and amazingly great advice/insight! Hugs!

Advertisements

Warning: “Lady Time” Post – Chocolate Cravings and Bloating Side Effects!

Let’s face it: Periods are no fun.

Some lucky ladies have the basics, 3-5 days, but aside from the obvious (and maybe a little bloating), find it simply inconvenient.

However, a certain percentage of us have REALLY bad periods. Ones that start with PMS 3-4 days before, major mood swings, cravings, bloating, and then the main event – so painful we have to take time off work, take major pain meds, gain weight, and are in our own circle of hell. That was me from age 11 until just a few years ago. My gyn put me on birth control because, aside from the typical BP symptoms, I was having major episodes like clockwork every month from my cycle.

The good news: within 6 months not only were the side effects gone including PMS, but my period was almost completely gone. Thank you Yaz! But due to possible side effects of using the class of birth control that Yaz is in, my doc took me off it and put me on another b/c, Lutera. It didn’t work half as well and within a few months was having a light period, the mood swings, bloating, and spotting. As is typical of the medical profession, was switched to another one that didn’t work at all, and finally to a third that I just started yesterday. So after being free from the “monthly hell” for almost 3 years, I’ve been curled in a ball mainlining chocolate and beef products for 2 days. Getting ready to get the thera-heat pack and whimper like a hurt puppy. (Insert: that’s pathetic! here)

Aside from whining like a 2 year old, the side-effect that  pisses me off the most is the “empty stomach syndrome”. For the first 3 days usually, I’m woken up at 6 am or earlier and it feels like I’ve been on a hunger strike for a week! I have to rush to the kitchen and make oatmeal or something else very filling, then take pain meds and hopefully be able to call in and go back to bed. And it’s not just in the morning – I have to keep something in my stomach all day. Yay weight gain! As for the pain side, I’ve tried all the alternative stuff, herbs, acupuncture, etc. but nothing works as good as prescription hard-core stuff. And it’s so much fun gaining 5 plus pounds from water and cravings.

But enough of the negative! B/C did work very well for me and it’s only a matter of time before finding another one that will take care of this. And for all of you who know the joy of our “special time” I have one word: menopause! Yes, it too may suck, but think about afterward – No More Periods!!!

Now, hand me that Ben and Jerry’s Brownie Ice Cream and Big Mac before someone gets hurt! 🙂

(In case you’re wondering the pertinence of this post to the “weight loss” theme, period-related weight gain is a very real, crappy side effect, mainly caused by water retention and feeding cravings. It can be quite frustrating but typically weight evens out a few days after the menstrual cycle. See, it was pertinent after all. Plus I got to whine a bit – always a plus!)